Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Tallahassee, FL

April 5, 2008Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 5, 2008, 10:25 AM CDT for Walton County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2008, 10:25 AM CDT (15:25 UTC)
Expired
Apr 5, 2008, 11:00 AM CDT
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Walton County, FL

The radar

The Eglin Afb radar (KEVX), 32 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1506 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1506 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 051525
SVRTAE
FLC131-051600-
/O.NEW.KTAE.SV.W.0071.080405T1525Z-080405T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 AM CDT SAT APR 5 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF SANTA ROSA BEACH...

* UNTIL 1100 AM CDT

* AT 1023 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS NEAR
  60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF SANTA ROSA
  BEACH...OR 8 MILES SOUTHEAST OF DESTIN...AND MOVING EAST NORTHEAST 
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SANTA ROSA BEACH BY 1035 AM CDT...

LAT...LON 3039 8641 3045 8632 3045 8622 3041 8616
      3042 8615 3047 8622 3046 8640 3047 8641
      3066 8601 3040 8598 3027 8599
TIME...MOT...LOC 1525Z 253DEG 39KT 3034 8637

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 8:38 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 5, 8:38 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
938 AM EDT SAT APR 5 2008

.UPDATE...SLOW MOVING COLD FRONT CURRENTLY STRETCHES FROM EAST
CENTRAL GEORGIA TO SOUTHEAST ALABAMA AND INTO THE NORTH CENTRAL
GULF...WHERE A WAVE OF LOW PRESSURE RESIDES. MOIST AND UNSTABLE
AIRMASS IS IN PLACE AHEAD OF THE COLD FRONT WITH SHORTWAVE
EXPECTED TO ADVANCE EAST INTO THE REGION THIS AFTERNOON. MODIFIED
12Z TLH SOUNDING SHOWED IMPRESSIVE INSTABILITY WITH CAPES
POTENTIALLY REACHING NEAR 3000 J/KG WITH AFTERNOON HEATING. SHEAR
IS NOT TERRIBLY STRONG...BUT CERTAINLY SUFFICIENT FOR A FEW STRONG
TO SEVERE STORMS CONSIDERING THE INSTABILITY.

CURRENT CONVECTIVE ACTIVITY IS FOCUSED ALONG SQUALL LINE ACROSS
SOUTHWEST GEORGIA INTO THE FLORIDA PANHANDLE WITH SCATTERED
ACTIVITY AHEAD OF THIS OVER SOUTH CENTRAL GEORGIA. EXPECT THE MAIN
LINE TO CONTINUE A SLOW EASTWARD PROGRESSION THROUGH THE REST OF
THE DAY...MAINTAINING OR INCREASING IN INTENSITY. ALSO EXPECT TO
SEE AN INCREASE IN COVERAGE AND INTENSITY OF STORMS AHEAD OF THE
LINE...AS BREAKS IN CLOUD COVER AMPLIFY THE INSTABILITY ACROSS THE
BIG BEND AND SOUTH CENTRAL GEORGIA.

BESIDES STRONG STORMS...BIG CONCERN TODAY WILL BE HEAVY RAINFALL.
SOUTHERN END OF SQUALL LINE HAS BEEN TRANSITIONING TO AN EAST-WEST
ORIENTATION OVER THE WESTERN PANHANDLE...LEADING TO A GOOD SETUP
FOR VERY HEAVY RAINFALL...ESPECIALLY WITH PWAT VALUES OVER 1.5
INCHES. IF THIS SETUP SPREADS EAST THROUGH THE DAY...OR
SIGNIFICANT CONVECTION TRAINS ACROSS THE AREA FROM THE
GULF...FLOODING WILL BECOME AN INCREASING THREAT.

CURRENT GRIDS AND ZONES IN PRETTY GOOD SHAPE WITH HEAVY RAIN AND
ISOLATED SEVERE WORDING. HAVE BUMPED UP POPS A BIT OVER THE BIG
BEND FOR THIS AFTERNOON AND WILL LIKELY REMOVE SEVERE WORDING FROM
SE ALABAMA WHERE ATMOSPHERE HAS ALREADY BEEN OVERTURNED.

&&

.MARINE...WINDS RUNNING 15 KNOTS OR LESS OVER MOST OF THE COASTAL
WATERS THIS MORNING. EXCEPTION IS OVER APALACHEE BAY EXTENDING
SOUTHEAST TO CEDAR KEY...WHERE OBS SHOW WINDS OF 15 TO 20 KNOTS
WITH SOME HIGHER GUSTS. HAVE ALREADY UPDATED MARINE FCST TO ADD
EXERCISE CAUTION HEADLINE TO EASTERN NEARSHORE LEGS.
OTHERWISE...NO SIGNIFICANT CHANGES PLANNED TO REMAINDER OF FCST.

&&

.AVIATION...VERY MOIST UNSTABLE AIRMASS WILL DOMINATE THE TRI STATE
REGION...AHEAD OF THE COLD FRONT THAT WILL CONTINUE TO MOVE SLOWLY
EASTWARD INTO THE AREA TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS
WITH MVFR TO IFR CIG AND VSBY CONDITIONS WILL BE THE DOMINANT
WEATHER UNTIL AT LEAST 00Z-06Z OVER WESTERN PORTIONS OF THE AREA...
SE ALABAMA AND THE ERN FLORIDA PANHANDLE...AND WILL LIKELY CONTINUE
THROUGH MOST OF THE FORECAST PERIOD ELSEWHERE OVER GEORGIA AND THE
FLORIDA BIG BEND. SOME THUNDERSTORMS...ESPECIALLY FROM LATE MORNING
THROUGH THE AFTERNOON AND EVENING...COULD PRODUCE HAIL AND STRONG
SFC WIND GUSTS. PATCHY DENSE SEA FOG AFFECTING PORTIONS OF THE
EASTERN FLORIDA PANHANDLE COAST...SPECIFICALLY PFN...SHOULD
GRADUALLY LIFT AS THE BAND OF SHOWERS AND STORMS TO THE WEST
APPROACHES THE AREA LATER THIS MORNING...AND DAYTIME HEATING
CONTINUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  80  61  81  60  80 /  80  50  30  20  20
PANAMA CITY  74  61  78  64  80 /  80  30  30  20  10
DOTHAN       74  55  78  60  81 /  80  20  20  10  10
ALBANY       78  56  79  60  80 /  80  40  20  10  20
VALDOSTA     82  62  81  59  79 /  80  50  30  20  20
CROSS CITY   79  65  77  62  81 /  70  60  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/DUVAL/FOURNIER
Hazardous weather outlook, Apr 5, 4:50 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
550 AM EDT SAT APR 5 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-061000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
550 AM EDT SAT APR 5 2008 /450 AM CDT SAT APR 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
TRI-STATE REGION TODAY...

A DEVELOPING LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE
SLOWLY TO THE SOUTHEAST TODAY AND TONIGHT. SEVERAL BANDS OF SHOWERS
AND THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE REGION TODAY.
THERE IS THE POTENTIAL FOR SOME OF THE STORMS TO BE STRONG TO SEVERE
WITH DAMAGING WIND GUSTS AND HAIL. DUE TO THE VERY MOIST ATMOSPHERE
AND STORMS REDEVELOPING AND MOVING OVER THE SAME AREAS...LOCALLY
HEAVY RAINFALL OF ONE TO TWO INCHES WITH ISOLATED THREE TO FOUR
INCHES WILL BE POSSIBLE. THE COLD FRONT WILL STALL OVER THE COASTAL
WATERS LATER TONIGHT...WITH SHOWERS AND THUNDERSTORMS TAPERING OFF
FROM NORTHWEST TO SOUTHEAST. DUE TO THE GUSTY ONSHORE WINDS AND
SWELLS TODAY...THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE AREA
BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A SERIES OF WEAK LOW PRESSURE SYSTEMS WILL DEVELOP AND MOVE ALONG
THE STALLED FRONT SUNDAY THROUGH MONDAY...WITH THE BEST CHANCES FOR
RAIN OVER THE FLORIDA BIG BEND AND COASTAL WATERS. A RIDGE OF STRONG
HIGH PRESSURE WILL BUILD INTO THE SOUTHEAST ON TUESDAY AND WEDNESDAY
WITH DRIER CONDITIONS. AS THE RIDGE MOVES INTO THE ATLANTIC LATE IN
THE WEEK...ONSHORE WINDS WILL TRANSPORT GULF MOISTURE INTO THE
REGION...WITH AT LEAST SLIGHT CHANCES FOR RAIN AT THAT TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

JAMSKI

In the hours before

Special weather statement, Apr 5, 8:24 AM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EDT SAT APR 5 2008

ALZ069-FLZ011-GAZ142>144-155-156-051400-
BAKER-DECATUR-EARLY-HOUSTON-JACKSON-MILLER-SEMINOLE-
924 AM EDT SAT APR 5 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAKER...DECATUR...EARLY...
HOUSTON...JACKSON...MILLER AND SEMINOLE COUNTIES...

* UNTIL 1000 AM EDT/900 AM CDT/

AT 922 AM EDT/822 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF COLQUITT TO 6 MILES WEST OF DONALSONVILLE TO 11 MILES
NORTHEAST OF MARIANNA...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS. THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Local storm report, Apr 5, 9:37 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1037 AM EDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     TSTM WND DMG     5 NNW TAYLOR            31.23N 85.50W
04/05/2008                   HOUSTON            AL   EMERGENCY MNGR

            CARPORT PULLED AWAY FROM HOME. DEBRIS CAUSED MINOR DAMAGE
            TO SEVERAL HOMES. A FEW TREES DOWN AS WELL.

&&

CAMP
Local storm report, Apr 5, 10:05 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 AM EDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     TSTM WND DMG     PELHAM                  31.13N 84.15W
04/05/2008                   MITCHELL           GA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN IN PELHAM

&&

CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:17 AM CDTSpecial Marine WarningTAE28 min
Apr 5, 11:34 AM CDTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty26 min
Apr 5, 11:49 AM CDTSpecial Marine WarningTAE116 min
Apr 5, 12:07 PM CDTRiver Flood WarningTAEGadsden, Leon70 hr
Apr 5, 12:50 PM CDTSevere Thunderstorm WarningTAEBay, Franklin, Gulf40 min
Apr 5, 1:32 PM CDTSpecial Marine WarningTAE58 min
Apr 5, 2:30 PM CDTTornado WarningTAELiberty, Wakulla16 min
Apr 5, 2:52 PM CDTSpecial Marine WarningTAE113 min
Apr 5, 2:53 PM CDTSevere Thunderstorm WarningTAEJefferson, Wakulla37 min
Apr 5, 3:25 PM CDTSevere Thunderstorm WarningTAEMadison, Taylor50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.